Wyoming, 2020

High Wind in Wyoming, February 22, 2020

February 22, 2020 · NWS CYS · 3 events in 3 counties and zones

Another high wind event was felt across the southern Laramie Range in southeast Wyoming, particularly the foothills, Central Laramie Range, and Central Laramie County. E.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Another high wind event was felt across the southern Laramie Range in southeast Wyoming, particularly the foothills, Central Laramie Range, and Central Laramie County. Highest wind gusts were measured by a Union Pacific Railroad sensor west-southwest of F.E. Warren Air Force Base while upper 50 mph gust measured at other sites.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Feb 21, 10:23 PM MST, 2 hours 27 minutes earlier.

Area forecast discussion, Feb 21, 10:23 PM MST, 2 hours 27 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Cheyenne WY
1023 PM MST Fri Feb 21 2020

.SHORT TERM...(Tonight & Saturday)
Issued at 224 PM MST Fri Feb 21 2020

The main forecast concern/highlight over the next 12-24 hours will
be the potential for strong winds in the wind prone areas of south
east Wyoming, including BRX as well as the I-80 Summit between LAR
and CYS. Low-level gradients are likely to intensify this evening/
overnight in response to height falls associated w/ a vigorous mid
level disturbance tracking across the region. A strong (1030+ hpa)
surface high over western Wyoming will contribute to a substantial
W-E pressure gradient along the Laramie Range, likely on the order
of 4-6 mb. A few differences to note from the sporadic gusts to 55
MPH last night. First, the flow aloft is significantly stronger w/
the GFS showing a wide swath of 55 knot H7-H8 flow in place across
the central/southern Laramie Range. Subsidence should be strong as
well given the favorable track of the short wave. In addition, the
potential for mountain-wave activity appears to be high. Models do
show a distinct kink in mid-level height contours, and vertical X-
sections of omega & potential temperature fields suggest potential
breaking waves. The mountain top inversion is clear over BRX w/ 50
knots just off the surface in the models. Lower confidence for the
I-80 corridor, but it should still get very gusty regardless given
impressive subsidence as well as the low-level gradients. If these
locations do not hit 60+ MPH wind gusts overnight, it may still be
a possibility through the day on Saturday w/ low-lvl mixing in the
mid/late morning. High Wind Warnings have been posted, and will be
valid from 8 PM tonight until 2 PM MST Saturday. ARL should remain
below warning criteria this period, given the strongest flow aloft
being displaced to the east.

.LONG TERM...(Sunday - Friday)
Issued at 325 AM MST Fri Feb 21 2020

A 500mb upper level low and its associated trough will propagate
from the west coast over to the four corners area by early Sunday
morning. This upper level low will become cut off from the main
upper level jet support. The northern stream of jet energy looks to
be fairly progressive, and it maintains its trajectory over the
northern Rocky mountains from west to east quickly. Very little
moisture will be associated with the northern jet energy over our
forecast area. The medium range guidance from both the ECMWF and
the GFS point to a scenario where the likely outcome has the cut
off low maintain a near due east heading from the four corners
region, propagating over southern Colorado. Lee cyclogenesis does
take place once this cutoff upper level low is east of the Rocky
Mountains. However, the model guidance is strongly hinting that
the surface low associated with the cutoff upper level low at
500mb will develop in south central to extreme southeast Colorado.
Wrap around moisture with the developing surface may make its way
north up to the I-80 corridor near our forecast area as the
surface low deepens from Colorado to the southwestern
Kansas/Oklahoma Panhandle. Low snow totals are likely with this
weather setup for our area in the 1-2 inch range. Temperatures
will likely be in the low to mid 40s in the western Nebraska
Panhandle by the time the cold front arrives Sunday. With the
warmer surface air in that region, the start of precipitation will
likely be rain and then switch over to snow after the cold front
moves through the entire forecast area. Temperatures should stay
closer to the freezing mark in Southeast WY because of the higher
elevation and closer proximity to the cold FROPA that morning. The
weather system will quickly exit the region by Sunday night
before the arrival of the next quickly approaching weather system
on Monday.

The active weather pattern looks to continue on Monday and Tuesday
with another weather system providing the area with perhaps another
shot of accumulating light snow in spots. Additional surges of cold
air will spread over the region due to the passing front on Monday
into Tuesday, and this will keep temps cold and below average for
the region. Models have backed off on the possibility of continued
northwest flow aloft from Monday to Wednesday. The shorter duration
of time and lower amount of moisture compared to previous snow
events in the mountains will likely only force the need for a
possible weather advisory headline in the higher terrain. It will
also be windy for the I-25/I-80 corridor in the wind prone areas
early Monday into the afternoon. The wind gradients really begin to
tighten on Monday and Monday night. 850mb gradients are 55-75 knots
currently on Monday for CAG to BRX. Additionally they are 55-65
knots from CAG to ARL at the 850mb level. Blow over risks may be
possible early Monday into Monday afternoon.

The remainder of the week looks to see upper level ridging aloft.
This will allow the area to see a more tranquil weather pattern for
a few days. Surface temperatures will slowly rise over the latter
part of the week back up to seasonal averages for the time period.
Several areas will see temperatures near 50 degrees and higher in
the Nebraska Panhandle and North Platte River Valley by Friday.
Definitely something to look forward to after a cold start to
next week with the passing weather systems and surges of cold air.
High winds look to make a return by the middle to late part of
next week. We will keep an eye on this in the event that the
chances of strong winds becomes more apparent as the time draws

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1020 PM MST Fri Feb 21 2020

Wyoming TAFS...VFR. Wind gusts to 32 knots at Rawlins, Laramie
and Cheyenne until 01Z.

Nebraska TAFS...VFR. Wind gusts to 25 knots at Alliance and
Sidney from 16Z to 01Z.

&&

.FIRE WEATHER...
Issued at 325 AM MST Fri Feb 21 2020

Near critical fire weather conditions expected today with low
humidities and warmer than normal temperatures along the CO-WY
border under a ridge of high pressure. Humidites are expected to
rise beginning Saturday ahead of several rounds of snow in the
next week. More dry weather in store for the region next weekend
under another ridge of high pressure.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until 2 PM MST Saturday for WYZ106-116-117.

NE...None.
&&

SHORT TERM...CLH
LONG TERM...AB
AVIATION...RUBIN
FIRE WEATHER...AB
Hazardous weather outlook, Feb 21, 3:35 PM MST, 9 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
335 PM MST Fri Feb 21 2020

WYZ106-110-116-117-222245-
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
South Laramie Range Foothills-
335 PM MST Fri Feb 21 2020

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Strong wind gusts up to 65 MPH will be possible in the wind prone
areas of southeast Wyoming tonight through Saturday. Please refer
to High Wind Warnings for more details.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

High winds are possible again on Sunday night and Monday.

.Spotter information statement...

Spotter activation will not be needed.

WYZ107-118-222245-
East Platte County-Central Laramie County-
335 PM MST Fri Feb 21 2020

This hazardous weather outlook is for portions of southeast
Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Mountain waves may result in brief periods of strong winds
spreading into the Interstate 25 corridor overnight through
Saturday morning. Wind gusts in excess of 50 MPH are possible.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Widespread strong winds will be possible on Monday.

.Spotter information statement...

Spotter activation will not be needed.

WYZ112-114-222245-
Sierra Madre Range-Snowy Range-
335 PM MST Fri Feb 21 2020

This hazardous weather outlook is for portions of south central
Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Accumulating mountain snow is possible on Monday and Tuesday.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-019>021-054-055-095-096-WYZ101>105-108-109-111-113-115-
119-222245-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-Goshen County-
Central Carbon County-Southwest Carbon County-
Upper North Platte River Basin-Laramie Valley-East Laramie County-
335 PM MST Fri Feb 21 2020

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Widespread strong winds will be possible on Monday.

.Spotter information statement...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Central Laramie Range and Southwest Platte County

When
February 22, 12:50 AM MST to 1:30 PM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

Wyoming Department of Transportation site at Bordeaux or nine miles south of Wheatland measured the reported wind gust.

High Wind, South Laramie Range Foothills

When
February 22, 8:45 AM MST to 2:00 PM MST
Where
South Laramie Range Foothills forecast zone
Measured
67 kt (77 mph) measured gust
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

Union Pacific Railroad site at Emkay located eleven miles west-southwest of Warren Air Force Base measured the reported wind gust.

High Wind, Central Laramie County

When
February 22, 12:58 PM MST to 2:42 PM MST
Where
Central Laramie County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

Wyoming Department of Transportation sensor along Interstate 25 south of Chugwater at Bear Creek measured the reported wind gust.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2020Every state in 2020This day in weather historyWarnings in Wyoming, February 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 870155, 870156, 870998.